Warning over high-dose MDMA this summer
Pills of MDMA containing up to three doses of the drug are in circulation ahead of New Year's Eve festivities.
Harm reduction service KnowYourStuffNZ is warning taking the pills could result in anything from a very unpleasant experience, to death.
The only way to guarantee your safety is to avoid taking them, it says.
Those who choose to take MDMA against this warning are advised by the organisation to take only a third of a pill at most.
One dose of MDMA is commonly around 80-120 milligrams, it says.
Working at festivals around the country this summer, KnowYourStuffNZ says pills it has tested so far had contained MDMA and a variety of fillers.
One type of pill was found to contain caffeine - a stimulant the organisation says can increase the risk of heart problems and psychosis when combined with MDMA.
"Taking too much MDMA can result in a very unpleasant experience, health risks, and sometimes even death," KnowYourStuffNZ says in a statement.
"If you or someone you know has taken one of these pills and experiences dizziness and vomiting, a sharp rise in body temperature, muscle cramping, heart palpitations, seizures, or unconsciousness, seek medical attention immediately."
KnowYourStuffNZ operates independently throughout New Zealand with the support of the New Zealand Drug Foundation.
Suspected high-dose pills:
• Blue New Yorker
• White CNN
• Pink Mitsubishi - found to also contain caffeine, the equivalent of about 2 cups of strong coffee
• Blue Punisher
• Yellow Ironman
KnowYourStuffNZ says the pills above were those they have tested so far this season but added there was likely to be other high-dose pills in circulation.